Idaho, 2010

Damaging Winds in Idaho, July 28, 2010

July 28, 2010 · NWS PIH · 7 events in 1 county or zone

Several reports of wind damage in Bingham County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Several reports of wind damage in Bingham County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 28, 12:46 PM MST, 4 hours 57 minutes earlier.

Area forecast discussion, Jul 28, 12:46 PM MST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
146 PM MDT WED JUL 28 2010

.SHORT TERM...TONIGHT THROUGH SATURDAY.

SHOWERS AND THUNDERSTORMS ARE ONGOING. A LOW PRESSURE SYSTEM IS
EXPECTED TO MOVE THROUGH EASTERN OREGON AND INTO CENTRAL IDAHO
THIS EVENING. THIS LOW PRESSURE SYSTEM COMBINED WITH THE MONSOONAL
MOISTURE AND AFTERNOON HEATING WILL CONTINUE TO SUPPORT SCATTERED
TO NUMEROUS THUNDERSTORMS ACROSS THE REGION INTO THE EVENING. SOME
STORMS COULD HAVE STRONG WIND GUSTS...HAIL...FREQUENT LIGHTNING
AND HEAVY DOWNPOURS. MANY OF THESE STORMS WILL DIMINISH AFTER
SUNSET DUE TO THE LOSS OF THE AFTERNOON HEATING.

THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO
SATURDAY AS MONSOONAL MOISTURE CONTINUE TO WORK THROUGH THE
REGION. THE NAM HAS HAD MORE COVERAGE THAN THE GFS...WHICH
EXPLAINS WHY THE GFS MAX TEMPS ARE SO MUCH WARMER THAN THE NAM
GUIDANCE. THE 12Z NAM HAS BACKED OFF OF THE COVERAGE FOR THURSDAY
AND LOOKS SIMILAR TO THE GFS. PREVIOUS FORECASTS HAVE SUPPORTED
THE GFS SOLUTIONS...NOT SO MUCH THUNDERSTORM COVERAGE. SINCE THE
NAM HAS MOVED IN THAT DIRECTION FOR THURSDAY...WILL CONTINUE TO
LEAN TOWARDS THE GFS SOLUTION.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY.

A COLD FRONT IS EXPECTED TO ARRIVE SATURDAY NIGHT INTO MONDAY
MORNING. THIS WILL BRING COOLER TEMPS TO THE REGION AND SHOULD
DISPLACE THE MONSOONAL MOISTURE FROM THE AREA FOR A COUPLE OF
DAYS. TRICKY PART OF THE FORECAST IS WHEN THE MONSOONAL MOISTURE
RETURNS. LATEST RUNS SUPPORT MIDWEEK.

&&

.AVIATION...SO FAR THIS AFTERNOON THUNDERSTORM ACTIVITY HAS ONLY
BEEN CLOSE TO SUN WITH NOTHING MUCH IN BYI...PIH AND IDA AREAS.
WILL KEEP VICINITY THUNDERSTORMS IN ALL TAF SITES UNTIL 9 OR 10 PM
LOCAL TIME TONIGHT.  SHOULD HAVE THUNDERSTORMS DEVELOPING ON
THURSDAY A WELL.  GUSTY WINDS NEAR THUNDERSTORMS WILL BE MAIN
AVIATION HAZARD TODAY.
GK

&&

.FIRE WEATHER...MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE OVER
SOUTHEAST IDAHO.  A RED FLAG WARNING REMAINS IN EFFECT IN ZONES
409...410...AND 412 DUE TO THE THUNDERSTORM ACTIVITY.  ALL ZONES
WILL HAVE ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY THIS AFTERNOON
AND EVENING.  WIND GUSTS OF 50 MPH NEAR THUNDERSTORMS ARE LIKELY.
EXPECT THUNDERSTORMS TO DEVELOP AGAIN ON THURSDAY AFTERNOON.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING IDZ017-019>023-032.

&&
Hazardous weather outlook, Jul 28, 6:03 AM MST, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
703 AM MDT WED JUL 28 2010

IDZ017>025-031-032-291315-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
703 AM MDT WED JUL 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY. SOME
THUNDERSTORMS COULD PRODUCE STRONG GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE MOST DAYS. SOME
THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, Jul 28, 2:26 PM MST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
326 PM MDT WED JUL 28 2010

IDZ019-032-282215-
CLARK ID-CUSTER ID-BUTTE ID-
326 PM MDT WED JUL 28 2010

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN CUSTER COUNTY IN CENTRAL IDAHO
  NORTHERN BUTTE COUNTY IN EAST CENTRAL IDAHO
  EXTREME SOUTHWESTERN CLARK COUNTY IN EASTERN IDAHO

UNTIL 415 PM MDT

AT 321 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTHEAST
OF GOLDBURG TO LOST RIVER..AND MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   DARLINGTON...

LAT...LON 4429 11332 4423 11330 4423 11292 4377 11295
      4372 11302 4367 11358 4435 11359 4435 11335
TIME...MOT...LOC 2126Z 248DEG 21KT 4427 11346 4375 11353

VALLE
Special weather statement, Jul 28, 3:41 PM MST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
441 PM MDT WED JUL 28 2010

IDZ017-022-282345-
MINIDOKA ID-BLAINE ID-CASSIA ID-
441 PM MDT WED JUL 28 2010

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME SOUTHEASTERN BLAINE COUNTY IN CENTRAL IDAHO
  WESTERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO
  SOUTHERN MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO

UNTIL 545 PM MDT

AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF
HAZELTON TO 10 MILES WEST OF MARION TO 18 MILES EAST OF JACKPOT..AND
MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   BURLEY AND  PAUL...
   HEYBURN AND  MARION...
   LOCUST... OAKLEY AND  RUPERT...
   RUPERT...
   DECLO...
   MINIDOKA AND  BASIN...
   ALBION...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4215 11427 4225 11418 4242 11414 4242 11407
      4250 11407 4253 11393 4267 11393 4291 11327
      4255 11335 4208 11365 4199 11412 4199 11427
TIME...MOT...LOC 2240Z 244DEG 27KT 4257 11400 4230 11406
          4203 11430

HANKO
Local storm report, Jul 28, 3:47 PM MST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
447 PM MDT WED JUL 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     TSTM WND GST     16 NNW NORTHWEST INL    44.08N 112.84W
07/28/2010  M58.00 MPH       CLARK              ID   MESONET

&&

CHATTINGS
Local storm report, Jul 28, 5:21 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
621 PM MDT WED JUL 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     TSTM WND GST     6 NW MINIDOKA           42.82N 113.57W
07/28/2010  M61 MPH          MINIDOKA           ID   MESONET

            WIND GUST OF 61 MPH

&&

DPHELPS
Local storm report, Jul 28, 5:23 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
623 PM MDT WED JUL 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             8 WNW NEELEY            42.79N 113.01W
07/28/2010  E0.25 INCH       POWER              ID   TRAINED SPOTTER

            PEA SIZE HAIL

&&

DPHELPS
Local storm report, Jul 28, 5:31 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
631 PM MDT WED JUL 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             7 NW AMERICAN FALLS     42.85N 112.95W
07/28/2010  E0.50 INCH       POWER              ID   TRAINED SPOTTER

            HALF INCH HAIL

&&

DPHELPS

The radar

The Pocatello radar (KSFX), 25 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bingham

When
July 28, 5:43 PM MST to 5:53 PM MST
Where
Bingham County, 2 mi WSW of Aberdeen
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.939, -112.886

Sixty mph wind gust 2 miles west southwest of Aberdeen.

Thunderstorm Wind, Bingham

When
July 28, 5:55 PM MST to 6:05 PM MST
Where
Bingham County, Aberdeen
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
42.950, -112.850

Sixty-two mph wind at Aberdeen.

Thunderstorm Wind, Bingham

When
July 28, 6:00 PM MST to 6:10 PM MST
Where
Bingham County, Aberdeen
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
42.950, -112.850

Several trees reported downed in Aberdeen by the Emergency Manager.

Thunderstorm Wind, Bingham

When
July 28, 6:11 PM MST to 6:21 PM MST
Where
Bingham County, 1 mi NNW of Rockford
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.193, -112.558

Sixty mph wind gust 1 mile north northwest of Rockford.

Thunderstorm Wind, Bingham

When
July 28, 6:15 PM MST to 6:25 PM MST
Where
Bingham County, 6 mi N of Aberdeen
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
43.037, -112.850

Power lines reported downed by thunderstorm winds 6 miles north of Aberdeen.

Thunderstorm Wind, Bingham

When
July 28, 6:23 PM MST to 6:35 PM MST
Where
Bingham County, Blackfoot
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.180, -112.350

Trees downed in the City of Blackfoot reported by law enforcement officers.

Thunderstorm Wind, Bingham

When
July 28, 6:25 PM MST to 6:35 PM MST
Where
Bingham County, 3 mi ENE of Blackfoot
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.197, -112.295

Sixty mph wind gusts reported by trained spotter 3 miles east northeast of Blackfoot.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2010Every state in 2010This day in weather historyWarnings in Idaho, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253773, 253769, 253770, 253775, 253771, 253777, 253778.